Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2017, 5:41 PM MDT for Lincoln County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 28, 2017, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WUUS55 KBOU 282341
SVRBOU
COC073-290015-
/O.NEW.KBOU.SV.W.0091.170728T2341Z-170729T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
541 PM MDT FRI JUL 28 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in east central Colorado...
* Until 615 PM MDT
* At 541 PM MDT, a severe thunderstorm was located 7 miles southeast
of Arriba, or 10 miles southwest of Flagler, moving northwest at 5
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10331 3926 10321 3924 10315 3913 10316
3910 10317
TIME...MOT...LOC 2341Z 117DEG 5KT 3919 10321
HAIL...1.00IN
WIND...<50MPH
$$
BOWEN1 follow-up statement
654
WWUS55 KBOU 290015
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
615 PM MDT FRI JUL 28 2017
COC073-290025-
/O.EXP.KBOU.SV.W.0091.000000T0000Z-170729T0015Z/
Lincoln CO-
615 PM MDT FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been allowed to expire. However, small hail is still possible with
this thunderstorm.
LAT...LON 3914 10331 3926 10321 3924 10315 3913 10316
3910 10317
TIME...MOT...LOC 0015Z 117DEG 5KT 3921 10326
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 28, 2:40 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Denver/Boulder CO 240 PM MDT Fri Jul 28 2017 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Jul 28 2017 Airmass is relatively dry compared to the past few days with precipitable water values of three-quarters of an inch along the Front Range to a little over an inch over the eastern plains. Airmass is slightly drier north, so expect most of the storms from Denver north to be high based. Brief heavy rain and wind gust to 40 mph will be possible with these storms. A boundary over the plains is expect to create enough convergence to trigger scattered thunderstorms by mid afternoon. Better moisture and instability here, should lead to stronger storms. Heavy rain, hail to one inch and wind gusts to 60 mph will be possible with these storms. A short wave trough located over northwest New Mexico will rotate northeast around an upper level high. It is expected to slowly track across the state tonight and Saturday. This system is expected to bring showers and thunderstorms to central Colorado this evening with isolated/scattered convection spreading northeast through the night. Showers and isolated storms will remain possible over the high country, Front Range, and nearby plains into Saturday morning. Some models show precipitation during the morning and some don't. Will have pops in the high chance category for Saturday morning for this wave. By afternoon, thunderstorms are likely over southern and eastern areas as the airmass becomes unstable. Due to the moist airmass, the main threat will be heavy rain and possible flooding. CAPE may reach 1200 J/kg over parts of the plains, so isolated severe storms will be possible with 60 mph winds and one inch hail. .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Jul 28 2017 Saturday night remains very moist and plenty of monsoonal moisture trapped under the upper ridge. NAM12 forecast soundings indicate precipitable water values in Denver around 1.10 inches with weak storm motions around 5 kts, towards Limon the pw values increase to nearly 1.4 inches. CAPES in the early evening, range from around 800 j/kg at Denver to 1600 j/kg at Limon. Concern for storm with heavy rain and potential for flash flooding will continue through Saturday night. Sunday looks wet as well, but the focus will be highest over southern and eastern part of the cwa, so higher pops will be more focused on this area, especially south of Interstate 70. The ridge by that time will be centered more over NV/UT with a drier northerly flow in the mid and upper levels for Sunday aftn. Temperatures will continue to hover around 80 for highs on Sunday. For early next week, the unsettled wet pattern will continue. The upper ridge is progged to be centered more over CA/NV which is not optimal for the monsoon. Plenty of subtropical moisture however will be over southern and eastern CO, with a persistent weak northerly flow over the region. Best coverage will likely occur across the southern part of the cwa. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 240 PM MDT Fri Jul 28 2017 Scattered thunderstorms will form again this afternoon and evening. The best chance for storms will be to the south and east of the Denver area. For the Denver area, the best chance for storms will be 22Z to 03Z. Chances after 03Z will slowly decrease. Outflow winds from nearby thunderstorms will likely produce wind shifts at the Denver airports. An upper level system moving across the state is expected to produce scattered showers and isolated thunderstorms late tonight and through Saturday morning. There will be a slight chance for low clouds and patchy fog as well tonight and Saturday morning. Increased moisture and the upper level system moving across the area will bring a better chance for thunderstorms Saturday afternoon. && .HYDROLOGY... Issued at 240 PM MDT Fri Jul 28 2017 Airmass has dried a little today, so this will decrease the threat for heavy rain and flash flooding. South of I-70 has a little more moisture than northern areas. If storms are able to regenerate over the same area, this could pose a risk for flash flooding. A second area to watch for heavy rain and flash flooding is along and east of a boundary over the eastern plains. Southerly winds east of the boundary may help storms reform over the same area. An upper level system combined with a moist and unstable airmass will fuel thunderstorms Saturday afternoon into Sunday morning, especially east and southeast of Denver. Slow storm movement and high precipitable water values will increase the threat for flooding. Most models are showing very heavy rainfall Saturday night some where over eastern Colorado or western Kansas. However, the consensus is the heaviest rain will occur east of the forecast area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Cooper AVIATION...Meier HYDROLOGY...Meier/Cooper
Hazardous weather outlook, Jul 28, 11:04 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Fri Jul 28 2017 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Fri Jul 28 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop across the area again this afternoon and evening. The most numerous and strongest storms are expected to develop across the plains, roughly along and southeast of a line from Sterling to Fort Morgan and Deer Trail. Those storms will be capable of producing very heavy rain up to 3 inches per hour, localized flooding, hail, and strong winds. One or two severe storms with wind gusts around 60 mph and hail to 1 inch in diameter will also be possible. Farther west including most of the I-25 corridor and the mountains, most storms will produce a brief period of heavy rain and gusty winds. Storms are expected to gradually diminish overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Monsoonal moisture is expected to remain over Colorado through this weekend, producing cooler conditions but higher humidities than normal. Scattered to numerous thunderstorms are expected each afternoon with locally heavy rain being the main threat from the storms. Thunderstorms will be capable of producing rainfall amounts of one to two inches in less than an hour, which may cause localized flooding problems. Some thunderstorms may also produce strong outflow winds and maybe some hail. If areas see thunderstorm activity repeat on consecutive days, then the threat of flash flooding problems will increase. A decrease in moisture is not expected until Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of rainfall greater than 1 inch, hail, or strong wind gusts would be appreciated.
In the hours before
Special weather statement, Jul 28, 3:08 PM MDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Denver CO 308 PM MDT FRI JUL 28 2017 COZ041-282200- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 308 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL 400 PM MDT... At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Larkspur, or 30 miles north of Colorado Springs, moving north at 10 mph. Dime size hail, heavy rain and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Castle Rock and Larkspur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3919 10470 3923 10493 3941 10490 3936 10464 TIME...MOT...LOC 2107Z 192DEG 9KT 3927 10482 BOWEN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 45 min |
| Jul 27, 11:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan | 3 hr |
| Jul 27, 11:51 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 28, 2:39 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 3 hr |
| Jul 28, 3:08 PM MDT | Special Weather Statement | BOU | Douglas | 52 min |
| Jul 28, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 48 min |
| Jul 28, 4:15 PM MDT | Areal Flood Advisory | BOU | Douglas | 90 min |
| Jul 28, 4:21 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.